Wisconsin, 2016Lake-Effect Snow in Wisconsin, December 7 to 9, 2016
December 7 to 9, 2016 · NWS DLH · 1 event in 1 county or zone
A period of cold, northwest winds over western Lake Superior produced lake effect snow showers in northern Wisconsin. 5 in Hurley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of cold, northwest winds over western Lake Superior produced lake effect snow showers in northern Wisconsin. Parts of the Gogebic Range had heavy snow, including the following reports: 12.6 in Gile and 10.5 in Hurley. There was also a report of 10.8 in Iron River, in Bayfield County, but the period of snowfall was more than 30 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 7, 6:06 PM CST, 54 minutes earlier.
Area forecast discussion, Dec 7, 6:06 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
606 PM CST Wed Dec 7 2016
.UPDATE...
Issued at 606 PM CST Wed Dec 7 2016
A surface trof will drop through the forecast area tonight. Snow
showers will persist tonight. Gusty winds and blowing snow will
diminish this evening as the boundary layer decouples. Made some
minor adjustments, especially to the wind.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 239 PM CST Wed Dec 7 2016
The stacked low north of Lake Superior continues to slowly exit to
the northeast with colder air wrapping in around the low. Widespread
light snow showers and breezy winds continue this afternoon, but as
the low continues to lift away this evening a cold front associated
with the low will push south across northern Minnesota and northwest
Wisconsin leading to winds shifting to become more out of the north
and not as strong. With low level winds turning more northerly and -
10C (now) to -15C (Thurs night) 850mb temps the lake effect snow
machine will roar to life through the rest of the work week. Over a
foot of snow is expected by the end of the week across the the
Gogebic range in northern Iron and Ashland counties, with lesser
amounts across the Bayfield Peninsula. Temperatures will be fairly
steady in the teens to 20s tonight into Thursday, but as high
pressure builds in from the west Thursday night lows will fall to
the single digits in many places.
Lake effect snow advisory and warning continue to be in good shape
with minimal adjustments needed to the prevailing forecast. Per
recent ship reports and GLERL analysis Lake Superior surface water
temps are around 40-44F, or +4 to +7C. With the -10C to -15C air
moving in aloft, thermal conditions will be very conducive for lake-
induced instability on the order 300-500 j/kg. Low level winds will
be great for generating plumes of lake effect snow with little
directional shear in the low levels as winds gradually shift from
northwest this afternoon to nearly due north Thursday morning, then
slightly backing to north-northwest Thursday afternoon into Friday.
Low level moisture will be excellent per model soundings, and with
many open lakes in northern Ontario, upstream seeding may enhance
snowfall further overnight tonight. (In fact, lake effect snow
showers may even develop from open lakes in Northern Minnesota, with
some high-resolution guidance depicting such off of Lake of the
Woods and Leech Lake.)
South shore snow amounts will be 3-5 inches on the Bayfield
Peninsula and 6-12"+ across the Gogebic range, with lesser amounts
around these higher totals as snow showers move inland and gradually
fall apart. Much of this snow will fall tonight into early Thursday,
but continued light snow showers in northern Iron county will
continue well into Friday until high pressure builds in and winds
turn more westerly. Elsewhere across the Northland light snow
showers will continue into tonight, but as moisture aloft decreases
and high pressure builds in snow showers should tapper during the
day Thursday. Up to an inch or two possible through Thursday, with
amounts highest north of the Iron Range.
.LONG TERM...(Friday through Wednesday)
Issued at 239 PM CST Wed Dec 7 2016
Focus for long term will be accumulating snow on Sunday and a
reinforcing shot of cold air next week.
The lake effect snow will continue Friday and Friday night with
additional snow accumulations expected as the winds remain favorable
for shower development. When the snow showers finally taper off
late Friday night, a total of 12 to 18 inches are possible across
the affected area. The winds will switch to a more westerly
component ending the snow as the next storm system approaches the
upper midwest.
Models are similar in keeping most of the accumulating south of the
forecast area but are much different in the strength. The low will
develop in western KS and move northeast to near Chicago by Sunday.
The GFS still shows the low center to be stronger than the ECMWF. As
like the previous shift, the ensembles lean more toward the stronger
GFS. The area that will receive the most snow will be along Highway
70 and south in NW WI. Too early to tell on the amounts but a
couple inches could be possible with lower amounts north of highway
70.
Once the low moves NE, a strong high pressure ridge will build into
the region ushering in much colder air. There could be some lake
effect snow showers on Monday before the winds switch late Monday
ending most of the precipitation. Temperatures will be 15-20
degrees colder than normal through most of the work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 606 PM CST Wed Dec 7 2016
A surface trof will drift over the terminals tonight. This will
turn the surface wind to the northwest. Gusty winds will persist
early in the forecast before subsiding. Mainly MVFR is expected
ahead of and behind the trof. There will be some areas of IFR and
VFR. Scattered snow showers with some blowing snow will occur with
the gusty winds. The blowing snow ends when the wind diminishes.
The snow showers will end by late Thursday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 19 24 8 12 / 30 20 10 10
INL 20 20 5 9 / 90 30 10 20
BRD 15 20 7 10 / 60 30 10 0
HYR 18 26 12 16 / 70 70 20 10
ASX 20 29 15 16 / 80 90 50 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Lake Effect Snow Warning from 9 PM this evening to 6 AM CST
Saturday for WIZ004.
Lake Effect Snow Advisory from 9 PM this evening to 3 PM CST
Friday for WIZ002-003.
MN...None.
LS...Small Craft Advisory until 6 AM CST Friday for LSZ121-143>148.
Small Craft Advisory until 6 AM CST Friday for LSZ140>142.
&&
UPDATE...GSF
SHORT TERM...JJM
LONG TERM...Stewart
AVIATION...GSFHazardous weather outlook, Dec 7, 2:39 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
239 PM CST WED DEC 7 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081300-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
239 PM CST WED DEC 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT ACROSS THE SOUTH
SHORE OF LAKE SUPERIOR BRINGING MODERATE TO HEAVY SNOW RATES.
SNOWFALL AMOUNTS ACROSS THE BAYFIELD PENINSULA WILL RANGE FROM 1
TO 3 INCHES OVERNIGHT...AND ACROSS THE GOGEBIC RANGE IN NORTHERN
IRON AND ASHLAND COUNTY 2 TO 5 INCHES IS POSSIBLE. ADDITIONAL
SNOWFALL WILL BE POSSIBLE THROUGH FRIDAY...SEE THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS ON A LAKE EFFECT SNOW ADVISORY AND
WARNING IN EFFECT FOR PARTS OF THE SOUTH SHORE.
ELSEWHERE ACROSS THE NORTHLAND AN ADDITIONAL INCH OR TWO OF
SNOWFALL IS POSSIBLE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SIGNIFICANT SNOW ACCUMULATION IS EXPECTED TO CONTINUE THROUGH FRIDAY
EVENING DUE TO INTENSE LAKE EFFECT SNOW SHOWERS. SNOW RATES WILL
BE MOST INTENSE THURSDAY MORNING...WITH LIGHT SNOW SHOWERS
LINGERING LATE THURSDAY INTO FRIDAY. STORM TOTAL SNOWFALL AMOUNTS
WILL RANGE FROM 3 TO 5 INCHES ACROSS THE HIGHER TERRAIN OF THE
BAYFIELD PENINSULA...AND AS MUCH AS 6 TO 12 INCHES ACROSS THE
GOGEBIC RANGE. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS
ON A LAKE EFFECT SNOW ADVISORY AND WARNING IN EFFECT FOR PARTS OF
THE SOUTH SHORE.
ANOTHER STORM SYSTEM IS FORECAST TO MOVE THROUGH THE REGION LATE
SATURDAY THROUGH EARLY SUNDAY...BRINGING ANOTHER ROUND OF
ACCUMULATING SNOWFALL.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS
TO THE NATIONAL WEATHER SERVICE.
LSZ121-140>148-081300-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
239 PM CST WED DEC 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTHWEST WINDS WILL REMAIN STRONG OVER LAKE SUPERIOR THROUGH EARLY
THIS EVENING. CONDITIONS ARE EXPECTED TO REMAIN HAZARDOUS FOR SMALL
CRAFT TODAY AND MOST OF TONIGHT AS WELL. PLEASE REFER TO THE LATEST
MARINE WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR ADDITIONAL
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NORTHWEST WINDS ARE EXPECTED TO INCREASE ONCE AGAIN THURSDAY
AFTERNOON AND NIGHT. CONDITIONS MAY BECOME HAZARDOUS TO SMALL
CRAFT. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE AND
NEARSHORE MARINE FORECAST FOR ADDITIONAL DETAILS.
JJM
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Lake-Effect Snow, Iron
- When
- December 7, 7:00 PM CST to December 9, 11:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
A trained spotter reported 12.6 of lake effect snow in Gile, and there was another report of 10.5 near Hurley.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in North Dakota, December 7, 20168 events
- Lake-Effect Snow in Michigan, December 7 to 10, 20167 events
- Winter Weather in Maryland, December 7, 20162 events
- Marine High Wind in Lake Superior, December 7, 201651 kt wind · 1 event
- Heavy Snow in California, December 7, 20161 event
- Lake-Effect Snow in Pennsylvania, December 7 to 10, 20161 event
- Heavy Snow in California, December 7 to 8, 20161 event
- High Wind in Texas, December 7 to 8, 20161 event
- Heavy Snow in Alaska, December 7 to 8, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665584.